Alert archive / Texas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 130, NWS Lubbock, TX

October 14, 2000Terry County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Oct 14, 2000, 5:30 PM CDT for Terry County, Texas. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 14, 2000, 5:30 PM CDT (22:30 UTC)
Expired
Oct 14, 2000, 6:15 PM CDT
In force
45 min
Issued by
NWS Lubbock, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Terry County, TX

The radar

The Lubbock radar (KLBB), 84 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 14, 5:55 PM CDTHail 0.75Wellman, TXHail up to dime size covered the ground.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.5 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2000-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 110 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2000-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
110 J/kg
Mixed-layer CIN
-377 J/kg
Mixed-layer LCL
1722 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLUB 142231
SVRLBB
TXC445-142315-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
530 PM CDT SAT OCT 14 2000

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN TERRY COUNTY 

* UNTIL 615 PM CDT

* AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM NEAR WELLMAN...OR ABOUT 14 MILES WEST OF     
  UNION...MOVING EAST AT 30 MPH. THIS STORM WILL PRODUCE HAIL UP TO  
  QUARTER SIZE.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  WELLMAN...
  UNION...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING
WINDS...DEADLY LIGHTNING...AND HEAVY RAIN.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 806-745-4260.

LAT...LON 3308 10258 3296 10258 3297 10208 3323 10208

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 14, 3:00 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Oct 14, 3:00 PM CDT, 2 hours 30 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
300 PM CDT SAT OCT 14 2000

SHORT WAVE MOVING ACROSS OKLAHOMA WITH SOME SUBSIDENCE OVER THE AREA
AS RIDGING OCCURS IN THE WAKE OF THIS DISTURBANCE. ANOTHER MORE
SIGNIFICANT SHORT WAVE WILL MOVE OVER THE AREA SUNDAY INTO MONDAY
BRINGING THE BEST CHANCE OF RAIN IN MONTHS TO THE SOUTH PLAINS. A
FRONTAL BOUNDARY LOCATED FROM THE EASTERN OKLAHOMA PANHANDLE
SOUTHWESTWARD TO SOUTHEAST NEW MEXICO WILL SLOWLY MOVE SOUTHWARD AS
A REINFORCING PUSH OF COOL AIR MOVES INTO THE AREA BEHIND A
DISTURBANCE ROTATING AROUND THE UPPER LOW ACROSS THE WESTERN PLAINS.

PLENTY OF MOISTURE AND LOW LEVEL JET MAY BE ENOUGH TO ASSIST IN
SOME SHOWERS...MAYBE SOME THUNDER...AS THIS AIR FLOWS OVER THE
FRONTAL BOUNDARY TONIGHT. THE BEST LIFT WITH THIS SYSTEM WILL MOVE
OVER THE AREA ON SUNDAY WITH MUCH OF THE AREA GETTING SIGNIFICANT
RAINFALL. RAIN MAY BEGIN TO SPREAD OVER THE AREA BEFORE 12Z ON
SUNDAY. FOR NOW WILL PLAY THIS WITH A CHANCE OF RAIN
TONIGHT...INCREASING TO CATEGORICAL LEVELS FOR SUNDAY. THIS RAIN
SHOULD LINGER INTO MONDAY AS SOME WRAP AROUND MOISTURE AND FRONT IN
THE WAKE OF THE SYSTEM MOVE SOUTHWARD ACROSS THE AREA. HIGH
TEMPERATURES WILL BE BELOW AVERAGE EACH DAY.

WE HAVE VERY LITTLE CONFIDENCE IN THE EXTENDED FORECAST MODELS. THEY
KEEP SOME TROUGHINESS OVER THE AREA SO WILL CONTINUE WITH A SLIGHT
CHANCE OF RAIN THROUGH THURSDAY. TEMPERATURES SHOULD REMAIN BELOW
AVERAGE.

PRELIMINARY:
    FRIONA 53/63/48/62 4884     TULIA 56/67/49/63 4884
BROWNFIELD 60/67/52/67 4883   LUBBOCK 59/68/51/66 4883
 CHILDRESS 62/70/55/66 3884 ASPERMONT 64/71/58/68 3884

.LUB...NONE.
MM

Nearby

Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.